Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 88, NWS JSJ

July 31, 2005

NWS JSJ issued this flash flood warning at Jul 31, 2005, 2:44 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 2:44 PM CDT (19:44 UTC)
Expired
Aug 1, 2005, 9:45 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 311944
FFWSJU
PRC013-054-141-312245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
344 PM AST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO

     FLORIDA
     UTUADO
     ARECIBO

* UNTIL 645 PM AST

* THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN  
  THE WARNING AREA.

* AT 340 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEARLY STATIONARY AREA OF SHOWERS AND THUNDERSTORMS...SOME WITH 
TORRENTIAL RAIN AFFECTING THESE MUNICIPALITIES. U.S.G.S. RIVER 
GAUGES INDICATED THAT RIO YUNES AND RIO LIMON WERE ALREADY FLOODED 
AS WATER SURGES CONTINUE MOVING DOWNSTREAM ALONG THESE RIVERS. 
ALSO...CIVIL DEFENSE REPORTED THAT SECTIONS OF BARRIO MAMEYES WERE 
FLOODED. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED 
THROUGH 645 PM AND THIS WILL RESULT IN NEW FLASH AND RIVER FLOODING 
WITHIN THE WARNING AREA. ALSO...MUDSLIDES AND LANDSLIDES WILL OCCUR 
OVER AREAS OF STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1843 6670 1835 6654 1832 6659 1828 6661
      1831 6674

$$

BCS/RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:45 AM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Jul 31, 4:45 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
545 AM AST SUN JUL 31 2005

.DISCUSSION...
TROPICAL WAVE MOVING ACROSS THE W HALF OF HISPANIOLA AND SURROUNDING
WATERS THIS MORNING AND CONTINUES TO LEAVE A SELY LLVL FLOW ACROSS
THE LOCAL AREA IN ITS WAKE. ALTHOUGH THERE REMAINS LINGERING LLVL
MOISTURE ACROSS THE AREA THIS MORNING...DRIER AND MORE STABLE MID
LEVEL CONDITIONS ARE ALREADY LIMITING CONVECTION ACROSS THE AREA
THIS MORNING...AND MOST OF THE RAINFALL TODAY IS ANTICIPATED TO BE
GENERATED BY DIURNAL EFFECTS. THAT BEING SAID...THE MAIN FOCUS OF
RAIN ACROSS THE AREA WILL BE ACROSS THE NORTHERN SLOPES AND NW
INTERIOR OF P.R.

NEXT TROPICAL WAVE APPROACHING THE WINDWARD ISLANDS ATTM WILL MOVE
ACROSS THE WINDWARDS THIS MORNING AND THEN CONTINUE WEST AND PASS
WELL SOUTH OF THE LOCAL AREA THIS EVENING THROUGH MONDAY. CONVERGENT
BAND TO THE NORTH OF THE WAVE AND CONNECTING IT TO NARROW ELONGATED
MID LEVEL VORT LOBE ARCHING NE OUT OF TOP OF HISPANIOLA TROPICAL
WAVE...WILL MOVE THROUGH THE LOCAL AREA LATE THIS AFTERNOON THROUGH
TONIGHT FOR SCATTERED SHOWERS AND THUNDERSTORMS IN BANDS...WITH
DRIER MORE STABLE CONDITIONS EXPECTED BEHIND THIS FEATURE UNTIL
TUESDAY MORNING...WHEN  TROPICAL MOISTURE THEN ADVECTS NW INTO THE
AREA TUESDAY AFTERNOON THROUGH WEDNESDAY...WITH AND TRAILING A NEXT
TROPICAL WAVE CURRENTLY ALONG 46/47W.

A STRONG MID LEVEL WIND SURGE OF 40-45 KNOTS HAS MOVED OFF THE
TROPICAL WEST COAST OF AFRICA IN THE PAST 36 HOURS AND WILL
ACCOMPANY AN AREA OF DRY AIR...SUSPENDED AFRICAN DUST...AND FRESH
LLVL WINDS INTO THE LOCAL AREA LATE WEDNESDAY THROUGH THURSDAY
NIGHT. MARINE CONDITIONS WILL RESPOND WITH INCREASING SEAS...
POSSIBLY PEAKING NEAR 8 FEET ACROSS THE LOCAL CARIBBEAN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  89  79 /  70  30  50  50
STT  88  79  88  79 /  50  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

70
Hazardous weather outlook, Jul 31, 5:30 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SUN JUL 31 2005

PRZ001>013-AMZ710>750-011030-
630 AM AST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT...
A STRONG TROPICAL WAVE CONTINUED TO MOVE WESTWARD ACROSS
HISPANIOLA...THE CENTRAL CARIBBEAN...AND THE ADJACENT ATLANTIC THIS
MORNING...LEAVING A SOUTHEASTERLY WIND FLOW ACROSS THE NORTHEAST
CARIBBEAN REGION. SATELLITE PICTURES SHOW A MORE STABLE ATMOSPHERE
AND A DRY AIR MASS SOUTH OF PUERTO RICO BETWEEN THE TROPICAL WAVE
EXITING THE ISLAND AND THE NEXT TROPICAL WAVE. A MID TO UPPER LEVEL
HIGH PRESSURE WILL DOMINATE THE WEATHER CONDITIONS OVER THE AREA
TODAY. EXPECT MOSTLY SUNNY SKIES DURING THE MORNING HOURS...BUT
LATER IN THE AFTERNOON...WE SHALL SEE AN INCREASE OF CLOUDS AND
MOISTURE...TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CENTRAL
INTERIOR...NORTH CENTRAL AND NORTHWEST SECTIONS OF PUERTO RICO WITH
AN EAST SOUTHEASTERLY WIND FLOW.

MARINE CONDITIONS...WINDS FROM 3 TO 15 KNOTS AND SEAS OF 5 FEET OR
LESS WILL PREVAIL ACROSS THE LOCAL COASTAL WATERS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS WILL IMPROVE TODAY THROUGH MONDAY...BUT LOCAL
EFFECTS AND DIURNAL HEATING WILL PRODUCE SHOWER AND THUNDERSTORM
ACTIVITY FOR BOTH DAYS ACROSS THE CENTRAL INTERIOR AND NORTHWEST
SECTIONS OF THE ISLAND. NEXT TROPICAL WAVE IS FORECAST TO APPROACH
THE LOCAL AREA ON TUESDAY.

VIZ001-002-AMZ720>730-011030-
630 AM AST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT...
THE STRONG TROPICAL WAVE THAT BROUGHT ALL THIS ACTIVE WEATHER ACROSS
THE LOCAL ISLANDS FOR THE LAST TWO DAYS WILL CONTINUE TO MOVE ACROSS
HISPANIOLA AND AWAY FROM THE LOCAL AREA ON SUNDAY. SATELLITE
PICTURES SHOW A MORE STABLE ATMOSPHERE AND A DRY AIR MASS SOUTH OF
THE ISLANDS BETWEEN THE TROPICAL WAVE EXITING THE LOCAL ISLANDS AND
THE NEXT TROPICAL WAVE. A MID TO UPPER LEVEL HIGH PRESSURE WILL
DOMINATE THE WEATHER CONDITIONS OVER THE LOCAL AREA TODAY. EXPECT
MOSTLY SUNNY SKIES DURING THE MORNING HOURS...BUT LATER IN THE
AFTERNOON...WE SHALL SEE AN INCREASE OF CLOUDS AND MOISTURE...TO
PRODUCE SHOWERS AND THUNDERSTORMS MAINLY OVER THE COASTAL WATERS.

MARINE CONDITIONS...WINDS FROM 11 TO 17 KNOTS AND SEAS OF 5 FEET OR
LESS WILL PREVAIL ACROSS THE LOCAL COASTAL WATERS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS WILL IMPROVE TODAY AT LEAST THROUGH
TOMORROW...BUT LOCAL EFFECTS AND DIURNAL HEATING WILL PRODUCE SHOWER
AND THUNDERSTORM ACTIVITY ACROSS THE ISLANDS AND ADJACENT COASTAL
WATERS. NEXT TROPICAL WAVE IS FORECAST TO APPROACH THE LOCAL ISLANDS
ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Jul 31, 1:16 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
216 PM AST SUN JUL 31 2005

PRZ001-006-311900-
SAN JUAN AND VICINITY-CENTRAL INTERIOR-
216 PM AST SUN JUL 31 2005

AT 211 PM...DOPPLER WEATHER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHERN COMERIO...NARANJITO...TOA ALTA AND SOUTHWEST BAYAMON MOVING
SLOWLY EAST NORTHEAST. THIS STORM WILL CONTINUE TO AFFECT THESE
AREAS THROUGH 225 PM AND WILL REACH THE REST OF BAYAMON AND AGUAS
BUENAS BY 235 PM. THIS THUNDERSTORM WILL CONTAIN TORRENTIAL
DOWNPOURS...FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...
STRONG WIND GUSTS TO OVER 40 MPH...LOW LYING FLOODING AND POSSIBLY
SOME SMALL HAIL. RESIDENTS SHOULD MONITOR THE WEATHER CLOSELY
THROUGH THE REST OF THIS AFTERNOON AND MOVE INSIDE A STURDY
STRUCTURE AT THE FIRST SIGN OF THREATENING WEATHER.

SEELEY

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:13 PM CDTFlash Flood WarningJSJ19 hr
Jul 31, 3:18 PM CDTSpecial Marine WarningJSJ31 days
Jul 31, 4:00 PM CDTFlash Flood WarningJSJ20 hr
Jul 31, 5:06 PM CDTFlash Flood WarningJSJ18 hr
Jul 31, 6:21 PM CDTFlash Flood WarningJSJ19 hr
Jul 31, 6:52 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.